Ohio, 2020Damaging Winds in Ohio, November 15, 2020
November 15, 2020 · NWS PBZ · 23 events in 10 counties and zones
A shortwave trough axis lifted quickly across the Great Lakes and the Upper Ohio Valley on November 15th, taking on a negative tilt as it did so. Deepening surface low pressure tracked across Michigan and into Ontario during the day, whipping a cold front across the region during the late morning and early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $520,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough axis lifted quickly across the Great Lakes and the Upper Ohio Valley on November 15th, taking on a negative tilt as it did so. Deepening surface low pressure tracked across Michigan and into Ontario during the day, whipping a cold front across the region during the late morning and early afternoon. Some of the classic ingredients for a widespread wind event were present, including a negatively- tilted trough, jet positioning over the region, and a favorable Great Lakes surface low track. Strong post-frontal 3 hour pressure rises of 5-7 mb were observed, and a low-topped mostly lightning-free convective line accompanied the boundary. Widespread wind gusts of at least 45-55 MPH were observed, with several higher measured gusts seen. Along the convective line, gusts of 55-65 MPH likely occurred. This resulted in widespread reports of wind damage to trees and power lines, with a few instances of mostly minor structural damage. Unfortunately, two deaths occurred on Clendening Lake when two persons were boating at the time the convective line arrived.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Nov 15, 12:26 PM EST, 29 minutes earlier.
Area forecast discussion, Nov 15, 12:26 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1226 PM EST Sun Nov 15 2020
.SYNOPSIS...
Rain showers and high winds will accompany a crossing cold front
today. The first half of the week will feature below normal
temperatures and continued breezy conditions with a chance of rain
and snow showers on Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Ingredients for a widespread gradient wind event are in place with a
negatively tilted, and thus intensifying, trough with coincident
frontogenesis. No changes have been made to the Wind Advisory.
A line of severe storms has developed in Ohio where lapse rates and
bulk shear are both favorable for convection, as that area has
endured insolation this morning. Damaging wind gusts are possible
coincident with eastward propagating frontal line due to expected
isallobaric acceleration. This quick movement is anticipated as 5-7mb
pressure rises are occurring on the cyclonic shear side of the polar
jet stream.
Winds will drop below advisory levels this evening as the gradient
slowly relaxes but remain gusty as strong cold advection keeps lower
levels mixed. Isolated rain and snow shower activity will be possible
tonight north of PGH and in the ridges with prolonged vorticity
advection on the southwestern flank of low pressure.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
While a brief return to zonal flow on Monday will allow for partial
clearing and a breezy, chilly day, a coupled polar jet returns the
chance for precipitation on Tuesday. Left jet exit ascent and
vorticity advection will foster the opportunity for lake enhanced
rain and snow mainly east of Ohio. The rain/snow line will follow
typical freezing trends, with the absence of warm air intrusion
aloft. Accumulations should remain sub-advisory level with shallow
moisture, failing to reach past the lower threshold of the dendritic
growth zone.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Models/ensembles show a prolonged period of zonal flow. This will
lead to a mostly dry pattern with warmer temperatures through
Saturday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Cold front will sweep across the region this afternoon, with the main
impact being wind gusts. Peak values of 35 to 45 knots out of the WSW are
likely at most terminals between 18Z and 00Z. A thin line of
thunderstorms will accompany the boundary into at least western PA,
and have included appropriate TEMPO groups. ZZV in particular could
see a strong to severe storm with up to 50 knot gusts. Ceilings will
generally be low VFR or high MVFR.
After 00Z, wind gusts will slowly diminish through the night, and
only a few scattered showers are expected to remain. Ceilings varying
from MVFR to low VFR will continue. Wind gusts will continue to
subside after sunrise, with VFR flight conditions expected.
.Outlook...
Restriction potential returns Mon night thru Wed with a crossing
cdfnt and subsequent cold NW flow.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 7 PM EST this evening for PAZ007>009-013>016-
020>023-029-031-073>076.
OH...Wind Advisory until 7 PM EST this evening for OHZ039>041-048>050-
057>059-068-069.
WV...Wind Advisory until 7 PM EST this evening for WVZ001>004-012-021-
509>514.
&&Hazardous weather outlook, Nov 15, 10:16 AM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1016 AM EST Sun Nov 15 2020
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-161530-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1016 AM EST Sun Nov 15 2020
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
SPC has expanded a Marginal Risk for severe weather to include
western PA, eastern Ohio and northern West Virginia. Damaging wind
is the primary threat as thunderstorms could mix down upwards of 50kt
gusts.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Thunderstorm Wind, Coshocton
- When
- November 15, 12:55 PM EST
- Where
- Coshocton County, 0.69 mi N of Walhonding
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.360, -82.150
Power lines were ripped off of a house. The time of occurrence was estimated from radar.
Thunderstorm Wind, Coshocton
- When
- November 15, 12:58 PM EST
- Where
- Coshocton County, 0.84 mi NE of New Guilford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.290, -82.161
Trees were reported to be blown down near the intersection of State Routes 206 and 541. Time of occurrence was estimated from radar.
Thunderstorm Wind, Muskingum
- When
- November 15, 1:00 PM EST
- Where
- Muskingum County, 0.53 mi E of Zanesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 39.950, -82.010
Numerous trees were reported to be blown down across the county.
Thunderstorm Wind, Muskingum
- When
- November 15, 1:00 PM EST
- Where
- Muskingum County, North Zanesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.980, -82.000
Trees were blown down and roof shingles were blown off of a house on County Route 146.
Thunderstorm Wind, Muskingum
- When
- November 15, 1:00 PM EST
- Where
- Muskingum County, 1.74 mi SE of Irville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.030, -82.110
At Dillon State Park, numerous trees limbs were reported to be blown down.
Thunderstorm Wind, Muskingum
- When
- November 15, 1:02 PM EST
- Where
- Muskingum County, 2.23 mi WSW of Zanesville Parr Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 39.990, -82.060
A very large tree was downed on Holbein Drive.
Thunderstorm Wind, Guernsey
- When
- November 15, 1:25 PM EST
- Where
- Guernsey County, 0.87 mi SE of Cambridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200,000
- Reported by
- 911 Call Center
- Coordinates
- 40.020, -81.590
Widespread tree and power line damage was reported across the county.
Thunderstorm Wind, Tuscarawas
- When
- November 15, 1:25 PM EST
- Where
- Tuscarawas County, 0.87 mi NW of Shanesville
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.510, -81.660
Thunderstorm Wind, Tuscarawas
- When
- November 15, 1:28 PM EST
- Where
- Tuscarawas County, 0.87 mi NW of Dover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -81.480
A report of bent power poles and minor damage to a home was received.
Thunderstorm Wind, Tuscarawas
- When
- November 15, 1:28 PM EST
- Where
- Tuscarawas County, 0.87 mi NE of Shanesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.510, -81.640
Estimated wind gusts of around 55 MPH were reported.
Thunderstorm Wind, Noble
- When
- November 15, 1:32 PM EST
- Where
- Noble County, 0.53 mi W of Hiramsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.800, -81.610
Trees were reported to be blown down on Gorby Run Road.
Thunderstorm Wind, Tuscarawas
- When
- November 15, 1:33 PM EST
- Where
- Tuscarawas County, 0.87 mi SE of New Philadelphia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.490, -81.440
A local restaurant had an HVAC unit blown off of its roof on Mill Avenue in New Philadelphia. The gas and electric lines were broken, leading to a fire.
Thunderstorm Wind, Noble
- When
- November 15, 1:35 PM EST
- Where
- Noble County, Caldwell Airpark Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.800, -81.530
Power lines were blown down in Wolf Run State Park.
Thunderstorm Wind, Carroll
- When
- November 15, 1:47 PM EST
- Where
- Carroll County, 0.87 mi NW of Carrollton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.580, -81.090
Widespread tree and power line damage was reported throughout the county.
Thunderstorm Wind, Noble
- When
- November 15, 1:47 PM EST
- Where
- Noble County, 0.69 mi S of Mt Ephraim
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.840, -81.420
Trees were reported to be blown down on State Route 147.
Thunderstorm Wind, Harrison
- When
- November 15, 1:50 PM EST
- Where
- Harrison County, 0.8 mi S of Clendening
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.239, -81.218
More info: https://www.dispatch.com/story/news/2020/11/17/bodies-missing-michigan-hunters-found-clendening-lake-ohio/6322047002/
Two men, aged 43 and 60 and residents of south central Michigan, died when an overloaded watercraft, convective wind, and not being prepared for the environmental conditions all played a role in capsizing their boat. Most likely, based on available information, they were very low in the water and became swamped by high wave action. This resulted in them going into the water, and with no personal flotation devices, they succumbed to hyperthermia and drowned.
Thunderstorm Wind, Belmont
- When
- November 15, 1:56 PM EST
- Where
- Belmont County, 0.87 mi SE of Barnesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 39.990, -81.170
Tree and power line damage was observed in Barnesville.
Thunderstorm Wind, Columbiana
- When
- November 15, 2:00 PM EST
- Where
- Columbiana County, Winona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.830, -80.880
A barn structure collapsed in Butler Township, trapping animals inside.
Thunderstorm Wind, Columbiana
- When
- November 15, 2:00 PM EST
- Where
- Columbiana County, 0.69 mi N of Salem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.910, -80.850
Power poles were reported to be blown down.
Thunderstorm Wind, Belmont
- When
- November 15, 2:05 PM EST
- Where
- Belmont County, St Clairsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.080, -80.900
Numerous trees and power lines were reported to be blown down across the county.
Thunderstorm Wind, Monroe
- When
- November 15, 2:10 PM EST
- Where
- Monroe County, 0.53 mi W of Beallsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -81.040
Wind was reported to move heavy concrete and blow around a trampoline.
Thunderstorm Wind, Belmont
- When
- November 15, 2:11 PM EST
- Where
- Belmont County, 0.53 mi W of St Clairsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.080, -80.910
Trees and power lines were blown down in St. Clairsville.
Thunderstorm Wind, Belmont
- When
- November 15, 2:14 PM EST
- Where
- Belmont County, 0.87 mi NW of Barton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.110, -80.840
Multiple trees were reported to be blown down in the area of Mercer Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Ohio, November 15, 20201 death · $170,000 · 57 kt wind · 20 events
- Storm Surge and Coastal Flood in California, November 15, 20201 death · 3 events
- Lakeshore Flood and High Wind in Michigan, November 15, 2020$6.7 million · 56 kt wind · 18 events
- Lakeshore Flood and Damaging Winds in New York, November 15 to 16, 2020$1.2 million · 60 kt wind · 49 events
- High Surf in Washington, November 15, 2020$5.0 million · 1 event
- Damaging Winds in Pennsylvania, November 15, 2020$1.0 million · 50 kt wind · 30 events
- Coastal Flood in Washington, November 15, 2020$2.0 million · 1 event
- Damaging Winds in Maryland, November 15, 2020$121,000 · 60 kt wind · 47 events
- Damaging Winds and High Wind in Massachusetts, November 15 to 16, 20201 injured · $56,000 · 56 kt wind · 41 events
- High Wind and Strong Wind in Kentucky, November 15, 20202 injured · $210,000 · 51 kt wind · 4 events
- Damaging Winds in Ohio, November 15, 2020$165,000 · 57 kt wind · 23 events
- Hail and Damaging Winds in Ohio, November 15, 20202 injured · 66 kt wind · 57 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927553, 927554, 927555, 927556, 927557, 927558, 927559, 927574, 927560, 927565, 927561, 927562, 927563, 927564, 927566, 923091, 927567, 927568, 927569, 927570, 927571, 927572, 927573.